Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Wilmington, OH

April 30, 2003Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2003, 3:43 PM EDT for Franklin County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Apr 30, 2003, 4:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 301943
SVRILN
OHC049-302030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 430 PM EDT...

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEXLEY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEXLEY...
  COLUMBUS...
  GAHANNA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.


LAT...LON 4004 8306 3988 8294 4000 8281 4011 8288

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:50 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 10:50 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT WED APR 30 2003

HAVE ADJUSTED WINDS TODAY AND WILL NOT CHANGE MUCH ELSE ASIDE FROM A
POSSIBLE BUMP IN HIGH TEMPS OVER THE SOUTHWEST. SKY COVER FROM MODEL
RH FIELDS WOULD SUGGEST HIGH CLOUDS FOR A GOOD PORTION OF THE DAY
AND SOME SC AT DIFFERENT LEVELS DURING THE MORNING AND AFTERNOON.

WMFNT CURRENTLY OVER OHIO RIVER IS PROGGED TO MOVE N OF FCST AREA
TODAY AND MOST ACTIVITY SHOULD REMAIN ALONG OR N OF THIS FRONT.
HOWEVER, A NOTICEABLE VORT ON SATELLITE IMAGERY SEEMS TO BE HANDLED
FAIRLY WELL WITH THE MODELS AND THEY INDICATE THAT IT WILL MOVE ENE
TOWARDS THE SCIOTO RIVER VALLEY THIS AFTERNOON.

SHOWER ACTIVITY SEEMS TO BE OCCURRING UNDERNEATH THE VORT EARLY
TODAY THOUGH MOST OF THIS DOESNT APPEAR TO BE REACHING THE GROUND.
ADD A LITTLE DAYTIME HEATING AND I THINK THAT ILL BE BUMPING THE
POPS OVER SRN FCST AREA TO 50 AND MENTION SCATTERED SHOWERS AND
THUNDERSTORMS VS THE CHANCE WORDING WE CURRENTLY HAVE IN THERE. WITH
THIS THINKING, WILL NOT BUMP HIGH TEMPS BY THAT MUCH AND LEAVE
CURRENT UPPER 70S/AROUND 80 IN ZONES.

ISC GRIDDS UPDATED BY TOP OF THE HOUR AND ZONES OUT SHORTLY
AFTERWARDS.

ILN...NONE.

FRANKS
Hazardous weather outlook, Apr 30, 5:07 AM EDT, 10 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION TODAY.  DAYTIME
HEATING WILL CAUSE THE ATMOSPHERE TO DESTABILIZE...AND THUNDERSTORMS
ARE EXPCTED TO DEVELOP THIS AFTERNOON.  SOME OF THE STORMS MAY BE
STRONG TO SEVERE...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AFTER BRIEFLY LIFTING NORTH INTO LOWER MICHIGAN TONIGHT...THE
FRONTAL BOUNDARY WILL DROP BACK TO THE SOUTH ON THURSDAY.  SHOWERS
AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND CONTINUE
THROUGH FRIDAY AS THE FRONT SLOWLY SAGS ACROSS THE REGION.  THE
POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:54 PM EDTSevere Thunderstorm WarningILNFayette51 min
Apr 30, 3:08 PM EDTSevere Thunderstorm WarningILNPickaway37 min
Apr 30, 3:33 PM EDTSevere Thunderstorm WarningILNMercer42 min
Apr 30, 3:50 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby40 min
Apr 30, 4:06 PM EDTSevere Thunderstorm WarningILNFairfield, Pickaway39 min
Apr 30, 4:38 PM EDTSevere Thunderstorm WarningILNMercer52 min
Apr 30, 5:16 PM EDTSevere Thunderstorm WarningILNAuglaize44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.